MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630TA26A
Medical Device Problem Codes Burst Container or Vessel (1074); Material Fragmentation (1261); Difficult to Remove (1528)
Health Effect - Clinical Code Unspecified Vascular Problem (4441)
Date of Event 04/24/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during the transaortic transcatheter aortic valve replacement (tavr) procedure with a 26 mm sapien 3 ultra valve, the 26 mm certitude delivery system balloon ruptured on sinotubular junction (stj) calcium when it was at full inflation.The delivery system had been nominally prepped.Upon withdrawal of the delivery system through the sheath, the ruptured balloon "umbrellaed" around the sheath which resulted in difficulty removing the delivery system.Subsequently, the delivery system and sheath were able to be removed as a unit.The balloon was noted to be in several pieces.The larger hole made in the aorta was repaired upon the removal of all the devices.The patient tolerated the procedure well.Additional information was provided revealing the valve was believed to be fully deployed and as a result, a post-dilation was not performed.Although the balloon was noted to be in several pieces, it appeared that all the pieces were able to be retrieved.The patient was stable during the tavr procedure.In regard to the injury due to withdrawal difficulty with burst balloon, it was repaired with sutures.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for correction and includes additional information based on the investigation.The following sections of this report have been corrected/updated: d9 (device availability), h3 (device evaluated by manufacturer), h6 (type of investigation, investigation findings, investigation conclusions) and h11 (additional narrative/data).The events reported are anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into these types of events is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure modes is not required at this time.The device was returned for evaluation.Visual evaluation of the returned delivery system revealed the balloon was burst radially with no missing balloon pieces noted.There was a kink noted on the guidewire lumen inside the inflation balloon that was likely due to packaging.The inflation balloon single wall thickness was measured along the edges of the burst location.The measurements show that the balloon wall thickness was within specification.There was imagery provided for evaluation.A review of the imagery revealed there was calcification present in the landing zone.Per the technical summary, the instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Through extensive complaint investigations, balloon burst events during valve deployment have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events has historically been due to calcification in the landing zone or over-inflation of the balloon.In this case, the delivery system balloon burst was confirmed based on visual evaluation of the returned device.The available information suggests that patient factors (calcification) likely contributed to the event as the provided imagery revealed there was calcification in the landing zone.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via the following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.In regard to the difficulty withdrawing the delivery system that required surgical intervention and delivery system balloon separation, these events were also confirmed.The available information suggests procedural factors (withdrawal of burst balloon and additional pull force) likely contributed to the events.As the balloon was burst, the altered balloon profile could have made it more susceptible to catch on the sheath tip, which would have then led to the experienced retrieval difficulty.In such a condition, additional pull force applied to overcome the withdrawal difficulty can lead to balloon separation as seen in this case.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key22045084
Report Number2015691-2025-03935
Device Sequence Number15648955
Product Code NPT
UDI-Device Identifier00690103201192
UDI-Public(01)00690103201192(17)260724(10)65894110
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2026
Device Model Number9630TA26A
Device Lot Number65894110
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2025
Supplement Date Received by Manufacturer06/20/2025
Initial Report FDA Received Date05/19/2025
Supplement Report FDA Received Date06/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale